Nevada, 2011

High Wind and Strong Wind in Nevada, May 25, 2011

May 25, 2011 · NWS REV · 3 events in 3 counties and zones

A system off the northern California coast on the 25th moved into western Idaho by the 26th. This brought light precipitation to northwest Nevada with windy conditions further south.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A system off the northern California coast on the 25th moved into western Idaho by the 26th. This brought light precipitation to northwest Nevada with windy conditions further south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 25, 9:52 AM PST, 8 minutes earlier.

Area forecast discussion, May 25, 9:52 AM PST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
1052 AM PDT WED MAY 25 2011

.UPDATE...
QUICK UPDATE TO LOWER SNOW LEVEL IN ZOMES 71/72 FOR THE REMAINDER
OF THE DAY. ALREADY SNOWING AT BOGARD AND FREDONYER SUMMIT AND
WITH MODERATE PRECIP TO CONTINUE...IT WILL STAY SNOW. STILL...ONLY
CHANGED SNOW LEVEL/PRECIP TYPE. LEFT SNOW ACCUMULATION ALONE AS IT
WILL BE LIMITED WITH STRONG LATE MAY SUN AND NOTHING ON AREA
ROADS.

WINDS STILL LOOK ON TRACK...WILL BE CLOSE TO WARNING FOR ZONE 3
THRU 22Z...BUT WITH SOUTH COMPONENT...BELIEVE THE STRONGLY WORDED
ADVISORY WE HAVE OUT NOW WILL SUFFICE. WARNING DOWN SOUTH LOOKS
GOOD AS PARAMETERS COME INTO ALIGNMENT BEST THERE.

&&

.PREVIOUS DISCUSSION... /ISSUED 357 AM PDT WED MAY 25 2011/

SHORT TERM...
RIDGE WINDS HAVE BEGUN TO INCREASE ALONG WITH A BUILDING SURFACE
PRESSURE GRADIENT THIS MORNING AS A SHORTWAVE TROUGH PUSHES IN
FROM THE NORTHWEST. HIGH CONFIDENCE IN STRONG WIND EVENT FOR THE
AREA AND GOING FORECAST LOOKS ON TRACK...SO VERY LITTLE CHANGES
THIS PACKAGE.

MAIN FOCUS FOR THE SHORT TERM WILL BE THE STRONG WINDS TODAY AND
PRECIPITATION MOVING ALONG AND BEHIND A COLD FRONT THAT WILL PASS
OVER THE REGION BY THIS EVENING. TIMING OF THE COLD FRONT LOOKS
SIMILAR TO PREVIOUS MODEL RUNS WITH IT MOVING THROUGH RENO AROUND
NOON TODAY AND PASSING SOUTH OF THE AREA BY MIDNIGHT.
HOWEVER...IT SHOULD BE NOTED THAT IF THIS COLD FRONT GETS HUNG UP
NORTH...STRONGER WINDS ALOFT WILL HAVE MORE TIME TO MIX WHICH WILL
ALLOW WINDS TO INCREASE MORE THAN EXPECTED AT THE SURFACE ALONG
THE SIERRA FRONT AND BASIN AND RANGE. EXPECTING MID SLOPE LOCATIONS
ALONG THE SIERRA FRONT TO HAVE LOCALLY HIGHER GUSTS NEAR 60 MPH
WITH THIS EVENT.

CURRENT MOS GUIDANCE SHOWS THE STRONGEST WINDS OCCURRING IN
CONJUNCTION WITH A STRONG SURFACE PRESSURE GRADIENT SETTING UP
ACROSS WESTERN NEVADA AND THE SIERRA TODAY. BIGGEST IMPACT STILL
LOOKS TO BE ACROSS MONO AND MINERAL COUNTIES...WITH CROSS WINDS
AFFECTING NORTH-SOUTH HIGHWAYS AS GUSTS REACH UP TO 70 MPH BY THIS
EVENING.

THE COLD FRONT WILL BRING BEST CHANCE FOR PRECIP IN THE SIERRA..WITH
SHOWERS FAVORED IN THE COLDER POST-FRONTAL AIR MASS ACROSS NORTHERN
NV WHERE THE BEST JET DYNAMICS SET UP. SHOWERS ALONG THE FRONT WILL
WEAKEN AS IT MOVES SOUTH...AND WILL LIKELY DISSIPATE ALMOST
COMPLETELY AS THE FRONT APPROACHES MINERAL COUNTY. AROUND 0.75
INCHES OF LIQUID EXPECTED IN THE SIERRA BY THIS EVENING WITH LESS
THAN 0.10 IN WESTERN NV. SNOW LEVELS TO FALL TO 5000 FEET AFTER
MIDNIGHT TONIGHT WITH ANY ACCUMULATING SNOW LIMITED TO THE SIERRA
ABOVE 7000 FEET.

THURSDAY AND FRIDAY WILL BE WELL BELOW SEASONAL NORMALS WITH
LIGHTER WINDS. SKIES WILL REMAIN PARTLY CLOUDY NORTH OF HIGHWAY 50
AS MID LEVEL MOISTURE LINGERS IN SHORT LIVED ZONAL FLOW AHEAD OF A
SECOND SHORTWAVE APPROACHING FOR THIS WEEKEND. LABELLE

LONG TERM...SATURDAY THROUGH TUESDAY...
MEDIUM RANGE MODELS IN BETTER AGREEMENT THROUGH AT LEAST EARLY
MONDAY NOW...BUT DO SHOW SOME DIFFERENCES AT THE END OF THE EXTENDED
PERIOD. GEFS ENSEMBLE MEMBERS NOW SHOWING MORE DIFFERENCES THAN THE
OPERATIONAL MODELS AND TENDING TO DIFFER MOST FROM THE GFS AND ECMWF
AT THE END OF THE FORECAST. THIS MAKES THE LATTER PORTIONS OF THE
EXTENDED A BIT MORE PROBLEMATIC.

MODELS IN GOOD AGREEMENT THAT WEEKEND WILL START WITH AN
UNSEASONABLY COLD UPPER LOW DROPPING INTO THE REGION SATURDAY AND
LINGERING INTO SUNDAY. SUBTLE DIFFERENCES REMAIN IN THE TRACK OF THE
LOW WITH GEM/ECMWF A BIT FARTHER WEST THAN THE GFS. OVERALL SATURDAY
AND SUNDAY SHOULD BE COOL AND SHOWERY WITH THE COLDEST HIGHS
SATURDAY. ECMWF IS WETTEST OF THE MODELS WHILE GFS TENDS TO BE
DRIER. GIVEN DIFFERENCES IN COVERAGE WILL NOT MAKE BIG CHANGES TO
GOING POPS BUT WILL LOWER TEMPS A FEW DEGREES SATURDAY. ECMWF ALSO
LINGERS THE LOW OVER THE RGN LONGER INTO SUNDAY SO HOLDS ON TO PCPN
LONGER THAN THE GFS OR GEM. GEFS ENSEMBLE ARE ALL OVER THE MAP ON
THIS POINT SO WILL NOT MAKE DRASTIC CHANGES OR GO COMPLETELY TOWARD
THE ECMWF YET.

AFTER A PERIOD OF RELATIVE DRY WITH WARMING MONDAY THE OPERATIONAL
MODELS ALL DROP ANOTHER LOW DOWN THE COAST MONDAY NIGHT INTO
TUESDAY. AGAIN THE GEFS ENSEMBLE MEMBERS OFFER A WIDE VARIETY OF
PLACEMENTS OF THIS FEATURE...WHILE OPERATIONAL MODELS ARE IN BETTER
AGREEMENT. GEM AND ECMWF ARE A BIT MORE AGGRESSIVE AT DROPPING THE
LOW FARTHER SOUTH BY TUESDAY MRNG/AFTN BUT BOTH KEEP IT FAR ENOUGH
OFF SHORE TO LIMIT PCPN CHANCES TO THE FAR NW CWA. GFS IS STILL A
BIT SLOWER AND THUS DRIER BY TUESDAY AFTN. THIS WOULD BE CRITICAL
FOR TEMPS AS WELL. TEMPS SHOULD WARM TO NEAR OR ABOVE AVERAGE BY
TUESDAY BUT GFS SOLUTION WOULD PROVIDE FOR WARMER TEMPS THAN THE
GEM/ECMWF. FOR NOW WILL GO WITH A COMPROMISE AND MAKE ONLY MINIMAL
CHANGES TO FORECAST FROM MONDAY ON. MONDAY IS LIKELY TO BE THE BEST
DAY OF THE HOLIDAY WEEKEND. MLF

AVIATION...
VFR CONDITIONS TO START THE DAY BUT CONDITIONS WILL DETERIORATE
WITH SFC WINDS AND WINDS ALOFT INCREASING THEN PCPN DEVELOPING BY
AFTERNOON IN THE SIERRA WITH SNOW LEVELS FALLING BY EARLY EVENING.

WINDS IN THE SIERRA COULD GUST AS HIGH AS 40 KTS THIS AFTERNOON AND
EARLY EVENING WHILE EAST OF THE SIERRA GUSTS COULD REACH 45 TO 50
KTS OR HIGHER IN SOME WIND PRONE AREAS. THE STRONGEST GUSTS ARE
LIKELY TO BE SOUTH OF HIGHWAY 50 AND JUST DOWNSTREAM FROM THE SIERRA
IN MONO COUNTY. RIDGE WINDS COULD GUST AS HIGH AS 80 KTS SO
TURBULENCE SHOULD BECOME FAIRLY WIDESPREAD ALONG AND DOWNSTREAM FROM
THE SIERRA THROUGH THIS EVENING.

WITH UPPER LOW PUSHING INTO THE REGION THIS AFTERNOON AND EVENING...
PRECIPITATION WILL START AS RAIN IN THE SIERRA THEN CHANGE TO SNOW AS
SNOW LEVELS DROP. THIS WILL RESULT IN DECREASED CIGS/VSBYS THIS
EVENING WILL PERIODS OF IFR CONDITIONS AT KTRK AND KTVL THIS EVENING
BEFORE SHOWERS DECREASE OVERNIGHT. AT KRNO CIGS/VSBYS NOT AS LIKELY
TO DROP AS LOW BUT VERY BRIEF PERIOD OF MVFR CIGS IS A POSSIBILITY
AFTER 25/23 UTC AS SHOWERS MOVE THROUGH THE RGN. PCPN WILL NOT BE A
LONG LIVED FOR KRNO AS AT KTRK AND KTVL. MLF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING NVZ003-004.

     HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING NVZ001.

     WIND ADVISORY UNTIL 8 PM PDT THIS EVENING NVZ002.

CA...HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING CAZ073.

     WIND ADVISORY UNTIL 8 PM PDT THIS EVENING CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, May 25, 5:20 AM PST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
620 AM PDT WED MAY 25 2011

CAZ070>073-NVZ001>005-261330-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
620 AM PDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING LOW PRESSURE SYSTEM WILL BRING STRONG WINDS TO THE
EASTERN SIERRA AND WESTERN NEVADA TODAY. DAMAGING WINDS ARE
POSSIBLE THIS MORNING THROUGH THIS EVENING...ESPECIALLY ACROSS
PORTIONS OF WESTERN NEVADA...AND THE TAHOE BASIN SOUTH THROUGH
MONO COUNTY. PLEASE REFER TO THE HIGH WIND WARNING AND ADVISORIES
(WWUS75 KREV RNONPWREV) FOR ADDITIONAL INFORMATION ON THE
POTENTIALLY DAMAGING WINDS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WEAK HIGH PRESSURE WILL BUILD INTO THE REGION ON THURSDAY BEFORE
ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS THE REGION DURING THE
WEEKEND. BREEZY CONDITIONS AND PRECIPITATION WILL BE POSSIBLE
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
TO THE NATIONAL WEATHER SERVICE IN RENO.

O'HARA

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Greater Reno/Carson City/Minden Area

When
May 25, 10:00 AM PST to 7:30 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
48 kt (55 mph) measured gust
Injuries
0 direct, 1 indirect
Property damage
$10,000
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Widespread wind gusts of 45 to 55 mph occurred on the 25th. A few high winds also occurred, including 64 mph at the Washoe Valley NDOT site, 63 mph in northwest Reno, and 60 mph at the Carson Valley NDOT site and at the Western Nevada Community College on the west side of Carson City. Strong winds caused a tree to fall over onto a power line in Sparks. In Wadsworth, winds blew power lines together which caused two small fires with some building damage and an injury to a firefighter.

High Wind, Mineral/Southern Lyon

When
May 25, 12:30 PM PST to 7:30 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Widespread sustained winds of 30 to 45 mph occurred on the 25th. The highest wind gusts noted include 64 mph and 80 mph at the Schurz and Sweetwater NDOT sensors, respectively, and 71 mph in the Smith Valley.

Strong Wind, Western Nevada Basin and Range

When
May 25, 1:00 PM PST to 5:00 PM PST
Where
Western Nevada Basin and Range forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$100
Reported by
Mesonet
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Widespread sustained winds of 30 to 40 mph with gusts 45 to 55 mph occurred on the afternoon and early evening of the 25th. A few areas of high winds were also noted, including sustained winds of 40 to 50 mph with gusts as high as 66 mph for the Lovelock ASOS, gusts to 65 mph for the Dead Camel Mountain RAWS, and sustained winds of 40 to 52 mph with gusts to 64 mph for the Silver Springs AWOS.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312664, 312660, 312669.